Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 1, NWS Lubbock, TX

October 5, 2017Childress County, Texas

NWS Lubbock, TX issued this river flood warning at Oct 5, 2017, 7:15 AM CDT for Childress County, Texas. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Oct 5, 2017, 7:15 AM CDT (12:15 UTC)
Expired
Oct 6, 2017, 1:58 AM CDT
In force
19 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
Minor

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 117 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Prairie Dog Town Fork of the Red River at Childress 10N (CHLT2). The gauge peaked at 11.41 ft at Oct 5, 2017, 7:00 AM CDT.

actionminormoderate810121410/0510/0610/07
Action stage
10 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07299540, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

702 
WGUS44 KLUB 051215
FLWLUB
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Lubbock TX
715 AM CDT Thu Oct 5 2017

...The National Weather Service in Lubbock has issued a flood warning
for the following rivers in Texas... 

  Prairie Dog Town Fork Red River near Childress 10N affecting 
  Childress County

Very heavy rain fell overnight in parts of Briscoe, Hall, and 
Childress Counties along the Prairie Dog Town Fork of the Red River.  
Rainfall amount of 4 to 7 inches are indicated.  The river gauge 
south of Brice in western Hall County measured 5.7 inches.  Runoff 
from these rains will keep the river above flood stage through this
afternoon.   


TXC075-060015-
/O.NEW.KLUB.FL.W.0001.171005T1215Z-171006T0200Z/
/CHLT2.1.ER.171005T0702Z.171005T1145Z.171005T2000Z.NO/
715 AM CDT Thu Oct 5 2017

The National Weather Service in Lubbock has issued a 

* Flood warning for 
  The Prairie Dog Town Fork Red River near Childress 10N.
* until this evening...Or until the warning is cancelled.
* At  6:45 AM Thursday the stage was 11.3 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 10.0 feet...Cattle grazing in the flood plain are 
  threatened by rising water.

&&

LAT...LON 3458 10041 3459 10020 3460 10001 3455 10001
     3454 10020 3452 10039        

$$
4 follow-up statements
808 
WGUS84 KLUB 051342
FLSLUB
Flood Statement
National Weather Service Lubbock TX
842 AM CDT Thu Oct 5 2017

...The flood warning continues for the following rivers in Texas...
 
  Prairie Dog Town Fork Red River near Childress 10N affecting 
  Childress County 

A complex of thunderstorms formed and remained nearly stationary over
portions of Hall and extreme eastern Briscoe County. This rainfall was
largely confined to the Red River Basin. This has triggered flooding 
along the Red River between Brice and Estelline which is making its 
way downstream. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Scattered storms with rainfall totals of less than half and inch are
expected today and tonight. Any additional rainfall accumulations 
may change forecast river levels. As of this 8 AM road closures exist 
in the vicinity. 

For graphical hydrological information, please go to our local 
webpage located at www.weather.gov/lubbock. Select Rivers and Lakes 
AHPS under current conditions.

A followup product will be issued later today or tonight.

&&

TXC075-060142-
/O.EXT.KLUB.FL.W.0001.000000T0000Z-171006T0336Z/
/CHLT2.1.ER.171005T0702Z.171005T1215Z.171005T2136Z.NO/
842 AM CDT Thu Oct 5 2017

...Flood warning extended until this evening...The flood warning 
continues for
  The Prairie Dog Town Fork Red River near Childress 10N.
* until this evening...Or until the warning is cancelled.
* At  7:45 AM Thursday the stage was 11.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 10.0 feet...Cattle grazing in the flood plain are 
  threatened by rising water.

&&
Below are the latest River Stages and Crest Forecasts:
                     FLOOD  ---OBSERVED---   ---FORECAST-(FEET)-----
                     STAGE      STAGE   Fri  Sat  Sun
LOCATION            (feet)     (feet)   7AM  7AM   7AM  

Prairie Dog Town Fork Red River
 Childress 10N        10       11.4     8.2   8.1   8.0


LAT...LON 3458 10041 3459 10020 3460 10001 3455 10001
     3454 10020 3452 10039        



$$
516 
WGUS84 KLUB 051855
FLSLUB
Flood Statement
National Weather Service Lubbock TX
155 PM CDT Thu Oct 5 2017

...The flood warning continues for the following rivers in Texas...
 
  Prairie Dog Town Fork Red River near Childress 10N affecting 
  Childress County 

A complex of thunderstorms formed and remained nearly stationary over
portions of Hall and extreme eastern Briscoe County early this
morning. This rainfall was largely confined to the Red River Basin.
This has triggered flooding along the Red River between Brice and
Estelline which is making its way downstream. The Prairie Dog Town
Fork Red River near Childress 10N has crested early this afternoon
and was falling but still remained in minor flood stage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Scattered rain showers and isolated thunderstorms will be possible
for the rest of the afternoon and evening. However, rainfall totals
of less than one half inch are expected. Any additional rainfall
accumulations may change forecast river levels.

For graphical hydrological information, please go to our local 
webpage located at www.weather.gov/lubbock. Select Rivers and Lakes 
AHPS under current conditions.

A followup product will be issued later today or tonight.


&&

TXC075-060507-
/O.EXT.KLUB.FL.W.0001.000000T0000Z-171006T0507Z/
/CHLT2.1.ER.171005T0702Z.171005T1315Z.171005T2307Z.NO/
155 PM CDT Thu Oct 5 2017

...Flood warning extended until late tonight...The flood warning 
continues for
  The Prairie Dog Town Fork Red River near Childress 10N.
* until late tonight...Or until the warning is cancelled.
* At 12:45 PM Thursday the stage was 10.6 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 10.0 feet...Cattle grazing in the flood plain are 
  threatened by rising water.

&&
Below are the latest River Stages and Crest Forecasts:
                     FLOOD  ---OBSERVED---   ---FORECAST-(FEET)-----
                     STAGE      STAGE   Fri  Sat  Sun
LOCATION            (feet)     (feet)   7AM  7AM   7AM  

Prairie Dog Town Fork Red River
 Childress 10N        10       10.6     8.2   8.1   8.0


LAT...LON 3458 10041 3459 10020 3460 10001 3455 10001
     3454 10020 3452 10039        



$$
300 
WGUS84 KLUB 060107
FLSLUB
Flood Statement
National Weather Service Lubbock TX
807 PM CDT Thu Oct 5 2017

...The flood warning continues for the following rivers in Texas...
 
  Prairie Dog Town Fork Red River near Childress 10N affecting 
  Childress County 

No rain is currently falling in the area and the water level is slowly receding.
However, thunderstorms may bring additional rainfall to the river watershed
in the next 12 to 24 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a chance of thunderstorm activity in the area for the next 
12 to 24 hours. Any additional rainfall may change forecast river levels.

For graphical hydrological information, please go to our local 
webpage located at www.weather.gov/lubbock. Select Rivers and Lakes 
AHPS under current conditions.

A followup product will be issued later tonight.

&&

TXC075-060736-
/O.EXT.KLUB.FL.W.0001.000000T0000Z-171006T0736Z/
/CHLT2.1.ER.171005T0702Z.171005T1315Z.171006T0136Z.NO/
807 PM CDT Thu Oct 5 2017

...Flood warning extended until late tonight...The flood warning 
continues for
  The Prairie Dog Town Fork Red River near Childress 10N.
* Until late tonight...Or until the warning is cancelled.
* At 6:45 PM Thursday the stage was 10.2 feet.
* Minor flooding is occurring and Nonflood flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 10.0 feet...Cattle grazing in the flood plain are 
  threatened by rising water.

&&
Below are the latest River Stages and Crest Forecasts:
                     FLOOD  ---OBSERVED---   ---FORECAST-(FEET)-----
                     STAGE      STAGE   Fri  Sat  Sun
LOCATION            (feet)     (feet)   7AM  7AM   7AM  

Prairie Dog Town Fork Red River
 Childress 10N        10       10.2     9.3   8.5   8.5


LAT...LON 3458 10041 3459 10020 3460 10001 3455 10001
     3454 10020 3452 10039        



$$
383 
WGUS84 KLUB 060658
FLSLUB
Flood Statement
National Weather Service Lubbock TX
158 AM CDT Fri Oct 6 2017

...The flood warning is cancelled for the following rivers in 
Texas...
 
  Prairie Dog Town Fork Red River near Childress 10N affecting 
  Childress County



&&

TXC075-060728-
/O.CAN.KLUB.FL.W.0001.000000T0000Z-171006T0736Z/
/CHLT2.1.ER.171005T0702Z.171005T1315Z.171006T0500Z.NO/
158 AM CDT Fri Oct 6 2017

The flood warning is cancelled for
  The Prairie Dog Town Fork Red River near Childress 10N.
* At 12:45 AM Friday the stage was 9.9 feet.
* Fell below flood stage at 12:00 AM Friday.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to 9.1 feet by tomorrow 
  morning.
* Impact...At 10.0 feet...Cattle grazing in the flood plain are 
  threatened by rising water.

&&
Below are the latest River Stages and Crest Forecasts:
                     FLOOD  ---OBSERVED---   ---FORECAST-(FEET)-----
                     STAGE      STAGE   Sat  Sun  Mon
LOCATION            (feet)     (feet)   7AM  7AM   7AM  

Prairie Dog Town Fork Red River
 Childress 10N        10        9.9     9.1   9.1   9.1


LAT...LON 3458 10041 3459 10020 3460 10001 3455 10001
     3454 10020 3452 10039        



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this river flood warning went out at Oct 5, 6:31 AM CDT, 44 minutes earlier.

Area forecast discussion, Oct 5, 6:31 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 AM CDT Thu Oct 5 2017

.AVIATION...
MVFR ceilings at KPVW and KLBB this morning with a small
possibility of brief periods into IFR. Expecting a more positive
VFR outlook by late afternoon at these terminals. KCDS already
more optimistic with VFR there. Some good indications that a
period of MVFR is possible there later this morning. TS remain a
possibility today at KCDS, but chance still too small to insert
into the TAF.

&&

.PREV DISCUSSION... /issued 300 AM CDT Thu Oct 5 2017/

DISCUSSION...
The three biggest changes with this forecast involved adding
mention of severe storms Friday evening (mainly in our NE zones),
raising max temps considerably above Superblend for Sunday, and
boosting wind speeds on Columbus Day following what still should
be a significant cold front earlier that day.

Today and tonight: The periphery of an upper ridge made slow, but
steady strides northward overnight and finally nudged convection
far enough north into the Panhandle and out of our CWA as of 3 AM.
Still, water vapor imagery shows an unsettled moisture plume
upstream in southern NM that could easily deliver a few more bouts
of convection later this morning and afternoon. This activity should
tend to favor our NW zones still clinging to the edge of stronger
upper tropospheric winds. Else, a few more breaks in stratus
should garner slightly milder temps region wide. By tonight, the
upper ridge will begin flattening as a mobile upper trough pushes
across the Four Corners region. Ensuing height falls could be
accompanied by an enhancement of convection (again favoring the
western Panhandle), but model consistency is very poor and as such
have opted for only slight chance PoPs with light QPF.

Friday and Friday night: Base of the aforementioned upper trough
will impact the region late Friday and deliver a rather windy
front overnight. Following a steady thinning and eventual erosion
of stratus by late morning Friday, surface troughing will deepen
from eastern NM into southeast CO by midday in response to
respectable height falls of 50+ meters at 500 mb throughout the
day. All of the CWA will remain in the moist sector on Friday
which should keep highs from getting too toasty despite some SW
component to the winds at times. Convective temps CWA-wide look
to be hindered much of the daytime by a sufficiently strong EML,
but this will likely change once height falls reach the area
toward sunset. Thermal and especially kinematic profiles are
quite favorable for supercell modes along the advancing pre-
frontal surface trough, with the best window favoring the early
evening hours in the TX Panhandle. All modes of severe are
apparent, with even a brief tornadic setup early in the evening
as low level shear amplifies within an environment of low LCLs and
LFCs. Thereafter, a speedy cold front will overtake much of the
surface trough and favor more linear storm modes, before
convection slowly wanes after midnight as upper forcing outruns
the front.

Weekend and beyond: Dry and pleasant surface ridging on Saturday
remains poised to exit the region that night ahead of a modest
return of modified Gulf moisture for Sunday. Much of this return
flow looks to quickly erode off the Caprock within a breezy and
very mild downslope environment. Superblend remains too dovish
with max temps on Sunday for this pattern, especially given ECE
and MEX guidance being a good 5-10 degrees warmer. Sided with this
warmer strategy, especially given the likelihood of much warmer-
than-normal temps ahead of strong cold fronts. Such a front remains
on track for Columbus Day ahead of unseasonably cool temps through
midweek. WPC temperature guidance still favors a stronger and
faster FROPA for Monday in tune with the 00Z ECMWF, so we'll give
less credence to the slower GFS and CMC at this time. Should the
ECMWF and more GEFS members begin to dig more trough energy into
the Four Corners by Sunday, then our forecast could easily trend
warmer for early in the week as the Cp airmass will have more time
to modify before reaching the southern High Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93/07
Hazardous weather outlook, Oct 5, 3:19 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CDT Thu Oct 5 2017

TXZ021>044-060830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
319 AM CDT Thu Oct 5 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Hazardous weather is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms may develop late Friday afternoon and evening
primarily across the southern Texas Panhandle. By late Friday night,
northerly winds behind a cold front may occasionally reach sustained
speeds near 30 mph.

In the hours before

Local storm report, Oct 5, 3:23 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
323 AM CDT THU OCT 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLOOD            ESTELLINE               34.55N 100.44W
10/05/2017                   HALL               TX   LAW ENFORCEMENT

            HIGHWAY 287 FROM ESTELLINE TO MEMPHIS CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER LUB1700350

MCZ
Local storm report, Oct 5, 7:07 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
707 AM CDT THU OCT 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLOOD            ESTELLINE               34.55N 100.44W
10/05/2017                   HALL               TX   LAW ENFORCEMENT

            HIGHWAY 287 FROM ESTELLINE TO MEMPHIS CLOSED DUE TO
            FLOODING. PART OF FM 1619 EAST OF 287 WAS WASHED OUT
            NEAR NEWLIN.

&&

CORRECTED REMARKS

EVENT NUMBER LUB1700350

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:10 PM CDTAreal Flood AdvisoryLUBBriscoe, Hall95 min
Oct 4, 10:27 PM CDTSpecial Weather StatementLUBChildress33 min
Oct 4, 10:50 PM CDTSevere Thunderstorm WarningLUBChildress, Hall25 min
Oct 4, 11:14 PM CDTSevere Thunderstorm WarningLUBChildress, Hall31 min
Oct 4, 11:24 PM CDTAreal Flood AdvisoryLUBChildress, Hall96 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.